Texas, 2014

Wildfire in Texas, May 1 to 9, 2014

May 1 to 9, 2014 · NWS EWX · 1 event in 1 county or zone

The Malone Fire in northwestern Val Verde County was brought under control on May 9. The fire began April 27 and eventually burned 14,587 acres and destroyed two structures.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The Malone Fire in northwestern Val Verde County was brought under control on May 9. The fire began April 27 and eventually burned 14,587 acres and destroyed two structures. The news media reported that fire crews were able to successfully defend other structures on several ranch residences in the area. Residents of Pandale were forced to evacuate, but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 10:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 30, 10:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1127 PM CDT WED APR 30 2014

.AVIATION...
VFR FOR THE NEXT 24 HOURS. NO SIGNIFICANT AVIATION CONCERNS.
WATCHING AN AREA OF MID LEVEL CLOUDS DEVELOPING OVER FAR WEST
TEXAS...WHICH WILL MOVE INTO THE AREA LATE TONIGHT AND TOMORROW.
OTHERWISE...LIGHT EAST WINDS OVERNIGHT WILL BECOME SOUTHEASTERLY
TOMORROW AROUND 10KT.

&&

.PREV DISCUSSION... /ISSUED 622 PM CDT WED APR 30 2014/

AVIATION...
QUIET AVIATION WEATHER EXPECTED FOR THIS FORECAST PERIOD. A STREAM
OF MID-LEVEL CLOUDS IS MOVING EASTWARD ACROSS THE AREA AND WILL
CONTINUE OVERNIGHT. NORTHEAST WINDS SHOULD DECREASE TO LESS THAN
10KT IN THE NEXT TWO HOURS. EXPECT WINDS TO SHIFT AROUND TO THE
EAST BY MORNING...THEN INCREASE TO AROUND 10KT OUT OF THE
SOUTHEAST BY AROUND 15Z. VFR FOR THE NEXT 24 HOURS.

PREV DISCUSSION... /ISSUED 304 PM CDT WED APR 30 2014/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
NEAR RECORD MIN TEMPS ARE EXPECTED TONIGHT AFTER EVENING NORTH
WINDS DECOUPLE. SOME MID LEVEL CLOUDS INCREASE FROM THE NW
THURSDAY TO RESULT IN HIGH TEMPERATURES AROUND THE SAME AS THOSE
OF TODAY. A SHORTWAVE TROUGH DROPPING SOUTH INTO MEXICO WILL
PRODUCE SOME BROKEN MID-LEVEL CEILINGS THURSDAY NIGHT AND KEEP MIN
TEMPERATURES FROM APPROACHING RECORD VALUES FOR MAY 2.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...
LIGHT MORNING SHOWERS COULD DEVELOP FROM THE CLOUDS AND MID-LEVEL
INSTABILITY FRIDAY MORNING...MAINLY OVER THE EDWARDS PLATEAU AND
RIO GRANDE PLAINS...BUT LACK OF MOISTURE AND MOST OF THE ENERGY
DROPPING STRAIGHT SOUTH INTO MEXICO SHOULD KEEP MOST RAINFALL
AMOUNTS AS TRACES. MORE BELOW NORMAL MIN TEMPS ARE EXPECTED FOR
FRIDAY NIGHT...WITH LIGHT SWLY LOW LEVEL WINDS BRINGING ABOVE
NORMAL DAYTIME TEMPERATURES BY SATURDAY. LOW LEVEL MOISTURE IS
EXPECTED TO CREEP BACK OVER THE WEEKEND...BUT MORNING CLOUDINESS
IS NOT FORECAST TO DEVELOP UNTIL MONDAY MORNING. MOISTURE SHOULD
CONTINUE DEEPENING EARLY NEXT WEEK AS MODEL CONSENSUS IS TRENDING
TOWARD A LOW LATITUDE STORM SYSTEM. IF THIS VERIFIES...SOME
SIGNIFICANT RAIN POTENTIAL COULD AWAIT JUST OUTSIDE THE 7-DAY
FORECAST.

FIRE WEATHER...
3 PM WIND REPORTS SHOW A SLIGHT DECREASE OVERALL...SO WILL
DOWNGRADE THE WORDING IN THE AFTERNOON FWF TO ELEVATED ONLY.

CLIMATE...
MIN TEMP RECORDS FOR MAY 1
AUS 42/2005
ATT 40/1925
DRT 46/1908
SAT 44/1903

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              47  77  53  81  54 /   0  10  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  41  77  48  81  49 /   0  10  10  10  -
NEW BRAUNFELS MUNI AIRPORT     44  76  49  81  50 /  -   10  10  10  -
BURNET MUNI AIRPORT            44  75  49  80  52 /   0  10  10  10  -
DEL RIO INTL AIRPORT           52  78  55  80  56 /  10  10  20  20  -
GEORGETOWN MUNI AIRPORT        44  76  50  81  53 /   0  10  10  10  -
HONDO MUNI AIRPORT             44  81  52  83  51 /  10  10  10  10  -
SAN MARCOS MUNI AIRPORT        43  76  50  80  51 /  -   10  10  10  -
LA GRANGE - FAYETTE REGIONAL   45  76  51  80  53 /   0  10  10  10  -
SAN ANTONIO INTL AIRPORT       47  77  53  81  54 /  -   10  10  10  -
STINSON MUNI AIRPORT           47  79  53  82  52 /  -   10  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...99
SYNOPTIC/GRIDS...04
Hazardous weather outlook, Apr 30, 4:02 AM CST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 AM CDT WED APR 30 2014

TXZ171>173-183>194-202>209-217>225-228-011015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
502 AM CDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON AND EARLY EVENING DUE TO LOW RELATIVE HUMIDITY AND
BREEZY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE WILL BE ELEVATED FIRE WEATHER CONDITIONS EACH AFTERNOON AND
EARLY EVENING THURSDAY THROUGH SATURDAY DUE TO LOW RELATIVE
HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Val Verde

When
May 1, 12:00 AM CST to May 9, 8:00 AM CST
Where
Val Verde forecast zone
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

The Malone Fire in northwestern Val Verde County was brought under control on May 9. The fire began April 27 and eventually burned 14,587 acres and destroyed two structures. The news media reported that fire crews were able to successfully defend other structures on several ranch residences in the area. Residents of Pandale were forced to evacuate, but no damage was reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519696.